Oregon, 2014

Wildfire in Oregon, August 11 to 20, 2014

August 11 to 20, 2014 · NWS MFR · 1 event in 1 county or zone

The Rogue River Drive Wildfire was started by lightning on 08/11/2014. As of 08/20/2014, the fire covered 500 acres and was 95% contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Rogue River Drive Wildfire was started by lightning on 08/11/2014. As of 08/20/2014, the fire covered 500 acres and was 95% contained. 1.9 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 11, 1:05 PM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 11, 1:05 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
205 PM PDT MON AUG 11 2014

.SHORT TERM...AN UPPER LOW CONTINUES TO WOBBLE OFF THE CENTRAL
CALIFORNIA COAST THIS AFTERNOON. THUNDERSTORMS HAVE FORMED OVER
PORTIONS OF SISKIYOU, MODOC AND LAKE COUNTIES ALREADY THIS
AFTERNOON AS THE LATEST SHORT WAVE MOVES NORTH. THE STRONGEST
STORM IS CURRENTLY LOCATED NEAR THE BEAVER CREEK COMPLEX AND IS
STARTING TO CREEP INTO SOUTHEAST JACKSON COUNTY. LOTS OF
THUNDERSTORMS HAVE ERUPTED SOUTH OF US THROUGH THE SAC VALLEY AND
THE SIERRA AS WELL, WHICH ARE MOVING THIS WAY. WE WILL SEE
CONSIDERABLE THUNDERSTORM ACTIVITY IN SIMILAR PLACES TO YESTERDAY,
NORTHERN CALIFORNIA AND EAST SIDE OREGON ZONES. THE SUN IS OUT
OVER MUCH OF THE WEST SIDE, AND MESOANALYSIS SHOWS CONVECTIVE
INHIBITION HAS DECREASED A LOT IN THE LAST FEW HOURS AND
INSTABILITY HAS INCREASED. THERE IS ALSO A LOT LESS SMOKE THAN
YESTERDAY AFTERNOON, SO WE WILL HAVE A BETTER CHANCE OF GETTING
STORMS WEST OF THE CASCADES THIS AFTERNOON AND EVENING. WE STILL
THINK STORMS WILL BE PREDOMINATELY DRY AS THE LOW LEVELS REMAIN
VERY DRY. STORMS ARE MOVING FASTER TODAY, SO ANY SEVERE THREAT IS
LIKELY TO BE LIMITED TO STRONG DOWNBURST WINDS.

A STRONG TROUGH CURRENTLY DIGGING ALONG 140W WILL PICK UP THE
CUTOFF LOW OFF CALIFORNIA AND PULL IT NORTH TONIGHT AND ACROSS OUR
AREA TOMORROW. WHILE THERE WILL PROBABLY BE A DECREASE IN STORMS
TONIGHT, THEY COULD INCREASE AGAIN AT ANY TIME DEPENDING ON
EXACTLY HOW SOON THE TROUGH BEGINS TO LIFT. WE WILL SEE AN
INCREASE IN STORMS TOMORROW AS THE LOW GOES THROUGH. STORMS ARE
LIKELY TO BE WETTER TOMORROW AS MOISTURE CONTINUES TO INCREASE,
BUT INCREASING JET DYNAMICS ALSO MEANS STORMS MAY PRODUCE MORE
LIGHTNING AND MAY EVEN BE SEVERE, ESPECIALLY EAST OF THE CASCADES.

THE INCOMING TROUGH THEN BECOMES STRONGLY NEGATIVELY TILTED AND
MOVES INLAND TUESDAY NIGHT AND WEDNESDAY. MODELS ARE QUITE WET AS
THIS HAPPENS, SO WE INCREASED POPS QUITE A BIT ON THE WEST SIDE
DURING THE DAY WEDNESDAY. THE BULK OF THE TROUGH COMES THROUGH
TUESDAY NIGHT AND WEDNESDAY MORNING WHICH IS THE MOST STABLE TIME
OF DAY, SO WE'VE OPTED TO DEPICT WEDNESDAY AS SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS FOR MUCH OF THE AREA. HOWEVER, THERE IS
SOME CONCERN THAT WE GET A LINE OF STORMS AS SOMETHING RESEMBLING
A FRONT GOES THROUGH EARLY WEDNESDAY. ON THE EAST SIDE, DOWNSLOPE
WINDS ARE EXPECTED TO LIMIT PRECIPITATION, BUT STORMS WILL BE
POSSIBLE OVER THERE, ESPECIALLY DURING THE AFTERNOON AS THE COLD
POOL GOES THROUGH. THE TROUGH MOVES EAST WEDNESDAY NIGHT AND
THURSDAY WITH SHOWERS/STORMS ENDING FROM WEST TO EAST. THE
WEDNESDAY AND THURSDAY PERIOD ARE EXPECTED TO BE QUITE A BIT
COOLER AND MORE HUMID THAN WE'VE SEEN RECENTLY, SO THAT SHOULD BE
OF SOME HELP TO FIREFIGHTING EFFORTS. -WRIGHT

.LONG TERM...FRIDAY (AUGUST 15TH) THROUGH MONDAY (AUGUST 18TH)...

THE UPPER LEVEL TROUGH AT 500 MB WILL LIFT NORTHEASTWARD TO NEAR
EASTERN WASHINGTON BY FRIDAY MORNING LEAVING THE MEDFORD CWA IN DRY
WESTERLY FLOW ALOFT. AS A RESULT, WE ARE GOING WITH A DRY FORECAST
WITH A SLIGHT WARMING TREND. TEMPERATURES SHOULD REBOUND BACK TOWARD
CLIMATOLOGY WITH HIGHS IN THE ROGUE VALLEY IN THE LOWER 90S. ON
SATURDAY, BOTH THE GFS AND EC ARE SHOWING A SHORT WAVE TROUGH MOVING
THROUGH NORTHERN CALIFORNIA AND INTO SOUTHEAST OREGON. RIGHT NOW,
MOISTURE AND INSTABILITY APPEAR LIMITED, BUT IF THESE PARAMETERS
INCREASE, WE MAY NEED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS TO THE
FORECAST FOR THOSE AREAS. SUNDAY AND MONDAY, MODELS ALL SHOW SOME
SEMBLENCE OF SOUTHWEST FLOW ALOFT ACROSS THE CWA. THIS USUALLY
FAVORS DRY WEATHER. THE GFS MORE THAN THE ECMWF TRIES TO CLOSE OFF
AN UPPER LOW OFF THE CALIFORNIA COAST, BUT IT IS WEAK. WILL MAINTAIN
A DRY FORECAST FOR NOW WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL. SPILDE

&&

.FIRE WEATHER...TODAY FEATURES MORE INSTABILITY THAN YESTERDAY PER
CURRENT SATELLITE/RADAR OBSERVATIONS AND THE MORNING SOUNDING FROM
MEDFORD. THIS SHOULD HELP GENERATE SCATTERED THUNDERSTORMS ACROSS
MUCH OF SOUTHERN OREGON AND NORTHERN CALIFORNIA. MOISTURE IS STILL
LIMITED BELOW CLOUD BASES...AND THEREFORE RAINFALL TOTALS SHOULD BE
MOSTLY BELOW 0.1 INCHES UNDER STORMS. GUSTY OUTFLOW WINDS NEAR THESE
THUNDERSTORMS...30 TO 50 MPH...WILL CREATE ADDITIONAL CHALLENGES FOR
FIREFIGHTING CREWS.

THUNDERSTORMS WILL CONTINUE TO BE MOSTLY DRY ON TUESDAY...AND
INSTABILITY REMAINS VERY SIGNIFICANT SO THE RED FLAG WARNING
CONTINUES FOR MOST OF THE FORECAST AREA. STEERING WINDS TURN SOUTH
TO SOUTHWEST ON TUESDAY SO THUNDERSTORMS AREN'T EXPECTED TO REACH
THE COAST. ADDITIONALLY...GUSTY SOUTHWEST WINDS WILL IMPACT AREAS
EAST OF THE CASCADES TUESDAY AND WEDNESDAY...SO ANY FIRES THAT ARE
STARTED TODAY COULD GROW QUICKLY UNDER THE EXPECTED GUSTY CONDITIONS.

WEDNESDAY IS A TRICKY FORECAST BECAUSE A POTENT CLOSED LOW ARRIVES
IN THE MORNING...BRINGING PLENTY OF INSTABILITY AND MOISTURE WITH
IT.  WE DECIDED TO GO WITH MAINLY CHANCE OF SHOWERS AND SLIGHT
CHANCE OF THUNDERSTORMS. GIVEN THAT THE LOW ARRIVES IN THE
MORNING...THIS SHOULD PREVENT SCATTERED THUNDERSTORMS.
ADDITIONALLY...SIGNIFICANT RAIN COULD ACCOMPANY ANY STORMS THAT
FORM. THE ENERGY WITH THE LOW IS IMPRESSIVE SO WE'LL CONTINUE TO
ANALYZE THUNDERSTORM POTENTIAL WITH THIS NEXT SYSTEM. SK

&&

.AVIATION...BASED ON THE 11/18Z TAF CYCLE...IFR CEILINGS PERSIST
ALONG THE COAST, BUT HAVE PUSHED JUST WEST OF KOTH. THIS WILL BE
BRIEF THOUGH AS LOW-LEVEL ONSHORE FLOW WILL BRING THE STRATUS BACK
IN LATER THIS AFTERNOON/EVENING. WE ARE STILL EXPECTING ANOTHER
OUTBREAK OF THUNDERSTORMS ACROSS INTERIOR SOUTHWEST OREGON AND
NORTHERN CALIFORNIA THIS AFTERNOON AND EVENING. THUNDERSTORMS
WILL BE SCATTERED WITH THE GREATEST CONCENTRATION OF LIGHTNING
EXPECT OVER THE CASCADES. HAVE GONE WITH VCTS AT THE TAF SITES
AFTER 21Z. GUSTY AND ERRATIC WINDS ARE LIKELY NEAR ANY
THUNDERSTORMS. SOUTHEAST FLOW ALOFT MAY CARRY THESE ALL THE WAY TO
THE COAST THIS EVENING. COVERAGE OF THUNDERSTORMS WILL DIMINISH BUT
NOT END ENTIRELY LATER TONIGHT INTO TUESDAY MORNING. IN FACT,
EXPECT  ANOTHER BOUT OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. SPILDE

&&

.MARINE...UPDATED 300 AM PDT MON 11 AUG 2014...THE THERMAL
TROUGH PATTERN HAS BEEN INTERRUPTED BY LOW PRESSURE OFF THE
NORTHERN CALIFORNIA COAST...ALLOWING WINDS AND SEAS TO DIMINISH.
THERE WILL BE A MIX TODAY OF DIMINISHING NORTH WIND WAVES, FRESH
NORTHERLY SHORT PERIOD SWELL AT AROUND 7 SECONDS AND A LONGER PERIOD
NORTHWEST SWELL AT AROUND 11 SECONDS THAT WILL BECOME DOMINANT LATER
THIS AFTERNOON INTO TONIGHT. SEAS WILL REMAIN TOWARD THE LOWER END
OF MODERATE INTO THE MIDDLE OF THE WEEK THEN NORTH WINDS WILL RETURN
AND STRENGTHEN THURSDAY INTO THE WEEKEND WITH PRIMARILY SMALL CRAFT
ADVISORY LEVEL CONDITIONS. /DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR ORZ616-617-620>625.
     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR ORZ615-618-619.

CA...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR CAZ280-281-284-285.
     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CAZ282.

PACIFIC COASTAL WATERS...NONE.

In the hours before

Special weather statement, Aug 11, 2:27 PM PST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PDT MON AUG 11 2014

CAZ081-083-112315-
CENTRAL SISKIYOU COUNTY CA-NORTH CENTRAL AND SOUTHEAST SISKIYOU
COUNTY CA-
327 PM PDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 415
PM PDT...

AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHWAY 97 GRASS LAKE AND MOUNT HEBRON...OR
21 MILES NORTH OF MOUNT SHASTA...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
SISKIYOU COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4179 12255 4190 12225 4158 12209 4150 12231
TIME...MOT...LOC 2227Z 154DEG 10KT 4162 12225

SVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson County

When
August 11, 3:00 PM PST to August 20, 3:30 AM PST
Where
Jackson County forecast zone
Reported by
Other Federal Agency
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

The Rogue River Drive Wildfire was started by lightning on 08/11/2014. As of 08/20/2014, the fire covered 500 acres and was 95% contained. 1.9 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529137.